Alert archive / North Carolina / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 101, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at Jun 13, 1998, 2:58 PM EDT for Bladen County, Robeson County, North Carolina. It was in force for 42 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 13, 1998, 2:58 PM EDT (18:58 UTC)
- Expired
- Jun 13, 1998, 3:40 PM EDT
- In force
- 42 min
- Issued by
- NWS Wilmington, NC
- Area
- Whole counties
Counties Bladen County, NC, Robeson County, NC
The radar
The Wilmington radar (KLTX), 80 km from the middle of the area, began a volume at 19:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 13, 3:10 PM EDT | Thunderstorm Wind 65 | Parkton, NC |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 7.0 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1887 J/kg
- Mixed-layer CIN
- -49 J/kg
- Mixed-layer LCL
- 1127 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 97 m²/s²
- 0-3 km storm-relative helicity
- 58 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 1.8
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KILM 131858 RRA
SVRILM
NCC017-155-131940-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
258 PM EDT SAT JUN 13 1998
THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A...
* SEVERE THUNDERSTORM WARNING FOR...
BLADEN COUNTY IN SOUTHEASTERN NORTH CAROLINA
NORTHERN ROBESON COUNTY IN SOUTHEASTERN NORTH CAROLINA
* UNTIL 340 PM EDT
* AT 255 PM EDT... DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
WITH DAMAGING WINDS AND LARGE HAIL 18 MILES NORTHEAST OF
LUMBERTON MOVING EAST AT 35 MPH.
* THIS STORM WILL BE IN THE VICINITY OF...
SAINT PAULS BY 300 PM EDT
TOBOMERY BY 303 PM EDT
TAR HEEL BY 305 PM EDT
WHITE OAK BY 310 PM EDT
AMMON BY 320 PM EDT
DAMAGING WIND...LARGE HAIL...HEAVY RAIN...AND DEADLY LIGHTNING
ARE EXPECTED. SEEK SHELTER IN A STRONG BUILDING AWAY FROM WINDOWS.
DO NOT USE TELEPHONES OR ELECTRICAL APPLIANCES UNTIL THE STORM HAS
PASSED...EXCEPT IN AN EMERGENCY. MOTORISTS SHOULD AVOID FLOODED
ROADWAYS.
HEWITTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 2:28 PM EDT, 30 minutes earlier.
Area forecast discussion, Jun 13, 2:28 PM EDT, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
228 PM EDT SAT JUN 13 1998
RAH/CAE: CHC IN FOR ERLY TNGT THEN LET GO. SVR MNTN WORTH IT. 70
FOR THE CSTS & UPPER 60S INL. SUN...MS W/SML POP FOR SC CWA. MAXS
90-95 INL TO NR 90 CSTS. REST IS IN THE CCF. CWF: COORD W/MHX...WL
DROP SCA TNGT. OK CHS/CAE?. DIR NW TNGT & THEN SW LATE MON-TUE.
SPDS INCG TUE TO NR 20. NO FLAGS ATTM.
ZNS: 18Z ADAP HAD INCG MCON OVER INL AREAS W/LIS NR -10. SVR POTNTL
IS THERE ESP FM FAY TO RAH-MHX. RESULTANT BNDRY CUD CAUSE CONCERN
HERE AIDG IN CONVERGENCE W/APCHG PRE-FNTL. ETA GARP HAD HIGH SVR
INDEX NR THE CST BY 00Z. GOES SNDGS CAPES IMPRESSIVE W/60 KT JET @
H5 OVER FAY. KP MNTN OF SVR ESP NC THIS EVNG. CD FNT/UPPER VORT MOV
ACRS THE CWA TNGT HELPG TO DRY THGS OUT W/DWPTS DROPPG TO NR 65 BY
12Z. SOME CAA NOTED @ H8. A LTLE REPRIEVE ON MON W/SOME RDGG BUT WE
GO RGT BK INTO THE HEAT/HUMIDITY & THE THREAT FOR MORE TSRA BY MON
AS WARM FNT APCHS FM THE S. SOME POTNTL FOR TSRA ON SUN ESP SC END
W/HEATG & HIER THETA E AIR. ETA GARP/BUFKIT SHOWD 200+ HELICITIES
LATE SUN NGT W/APCH OF S/WV CUTTG THRU THE WK RDG MAINLY AFFECTG
FAY-FLO WWD. THETA E RDG IN THE MIDLANDS/SANDHLS BY 42-48 HRS. UVM
NOTED BY NOT OVERLY STG. GARP INDICATED H8-H7 RH INCG TO 70-80%
W/SOME DIR SHEAR. WAA ALSO IN PLACE 42-48 HRS. ISOLD SVR SUN NGT-
MON MRNG INL?. A FEW MORE RUNS WL CLARIFY THGS. 30% FOR SUN NGT
W/40% ON MON AS WM FNT COMES THRU & INSTABILITY INCS. SOME COOLER
AIR ALF ON MON. CUD B BUSY AGN BY 60 HRS. FAN/FWC CLOSE ON POPS
THRU THE PD. MAY NEED TO BUMP UP SOME ON MON. BLEND OF FAN/FWC FOR
MAXS ON CSTS. FWC USED FOR FAY/LBT. FAN/FWC CLOSE ON MINS.
CWF: SW 15-20 KTS IS ALL WE CUD REALLY MUSTER UP SO FAR. MGT C 20
KTS & GUSTY ERLY W/PER-FNTL & TSRA BUT WL KPP BLO SCA. AS FNT
CROSSES THE AREA OVERNGT...SHUD C DIR GO BK TO W-SW FM 36-48 HRS AS
NEXT BEGINS TO APCH THE AREA.
CCF: ILM 070/090 075/091 074 412
FLO 068/093 073/092 073 323
THANX FOR COORD JH(MHX).
JOEIn the hours before
Special weather statement, Jun 13, 11:35 AM EDT, 3 hours 23 minutes before
NCZ029-044>047-079>081-090>095-098-103-104-132300- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 1135 AM EDT SAT JUN 13 1998 ...MODERATE RISK OF SEVERE THUNDERSTORMS INTO THIS EVENING... A COLD FRONT IN CONJUNCTION WITH A STRONG UPPER LEVEL DISTURBANCE WILL PASS ACROSS EASTERN NORTH CAROLINA THIS AFTERNOON AND EVENING. AS THESE WEATHER SYSTEMS ENCOUNTER A MOIST...UNSTABLE AIRMASS ENTRENCHED ACROSS THE REGION...STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND AHEAD OF THE COLD FRONT. DAMAGING THUNDERSTORM WINDS IN EXCESS OF 58 MPH...LARGE HAIL AND EVEN A TORNADO IS POSSIBLE WITH THESE STORMS. THE THUNDERSTORMS WILL BEGIN INLAND BY MID AFTERNOON AND ARE EXPECTED TO AFFECT COASTAL REGIONS FROM LATE AFTERNOON INTO THIS EVENING BEFORE PASSING OFFSHORE BY MIDNIGHT. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA FOR LATER UPDATES ON THIS DEVELOPING SEVERE WEATHER SITUATION INTO THIS EVENING.l JH
Special weather statement, Jun 13, 11:50 AM EDT, 3 hours 8 minutes before
AMZ250-252-254-256-NCZ087-096-097-099>101-SCZ017-023-024-032>034- 039-046-141015- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON NC 1150 AM EDT SAT JUN 13 1998 THIS OUTLOOK IS FOR NORTHEAST SOUTH CAROLINA AND SOUTHEAST NORTH CAROLINA THROUGH EARLY SUNDAY. HAZARDOUS WEATHER... SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE REGION THIS AFTERNOON AND CONTINUE INTO EARLY TONIGHT. THERE IS A MODERATE RISK FOR SEVERE THUNDERSTORMS TO OCCUR. THE PRIMARY SEVERE WEATHER THREAT WILL BE DAMAGING WINDS IN EXCESS OF 60 MPH AND BOW ECHO TYPE STORMS...ALONG WITH LARGE HAIL. ISOLATED TORNADOES WILL BE POSSIBLE. SKYWARN SPOTTERS... NETWORK ACTIVATION MAY BE REQUIRED FOR THIS AFTERNOON AND EVENING. SYNOPSIS... A PRE-FRONTAL TROUGH WILL MOVE EASTWARD ACROSS THE REGION THIS AFTERNOON. THEN A COLD FRONT MOVE SOUTHEASTWARD ACROSS THE AREA TONIGHT. GROH
Special weather statement, Jun 13, 11:50 AM EDT, 3 hours 8 minutes before
AMZ250-252-254-256-NCZ087-096-097-099>101-SCZ017-023-024-032>034- 039-046-141015- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON NC 1150 AM EDT SAT JUN 13 1998 THIS OUTLOOK IS FOR NORTHEAST SOUTH CAROLINA AND SOUTHEAST NORTH CAROLINA THROUGH EARLY SUNDAY. HAZARDOUS WEATHER... SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE REGION THIS AFTERNOON AND CONTINUE INTO EARLY TONIGHT. THERE IS A MODERATE RISK FOR SEVERE THUNDERSTORMS TO OCCUR. THE PRIMARY SEVERE WEATHER THREAT WILL BE DAMAGING WINDS IN EXCESS OF 60 MPH AND BOW ECHO TYPE STORMS...ALONG WITH LARGE HAIL. ISOLATED TORNADOES WILL BE POSSIBLE. SKYWARN SPOTTERS... NETWORK ACTIVATION MAY BE REQUIRED FOR THIS AFTERNOON AND EVENING. SYNOPSIS... A PRE-FRONTAL TROUGH WILL MOVE EASTWARD ACROSS THE REGION THIS AFTERNOON. THEN A COLD FRONT MOVE SOUTHEASTWARD ACROSS THE AREA TONIGHT. GROH
The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 13, 3:37 PM EDT | Tornado Warning | ILM | Bladen | 33 min |
| Jun 13, 4:01 PM EDT | Severe Thunderstorm Warning | ILM | Pender | 64 min |
| Jun 13, 4:09 PM EDT | Tornado Warning | ILM | Bladen | 36 min |
| Jun 13, 4:16 PM EDT | Tornado Warning | ILM | Pender | 34 min |
| Jun 13, 4:29 PM EDT | Tornado Warning | ILM | Brunswick, Columbus | 36 min |
| Jun 13, 4:36 PM EDT | Tornado Warning | ILM | New Hanover | 34 min |
| Jun 13, 4:45 PM EDT | Severe Thunderstorm Warning | ILM | Bladen | 35 min |
| Jun 13, 5:06 PM EDT | Severe Thunderstorm Warning | ILM | Brunswick, New Hanover | 34 min |
| Jun 13, 5:11 PM EDT | Severe Thunderstorm Warning | ILM | Columbus | 34 min |
| Jun 13, 5:25 PM EDT | Tornado Warning | ILM | New Hanover | 35 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.